Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 31, 2021

NWS Tucson, AZ issued this special weather statement at Jul 31, 2021, 4:13 PM MST. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 4:13 PM MST (23:13 UTC)
Expired
Jul 31, 2021, 5:00 PM MST
In force
47 min
Issued by
NWS Tucson, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WWUS85 KTWC 312313
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
413 PM MST Sat Jul 31 2021
 
AZZ506-010000-
Southeast Pinal County including Kearny/Mammoth/Oracle-
413 PM MST Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
500 PM MST...

At 412 PM MST, Doppler radar was tracking a strong thunderstorm over
Dudleyville, or 8 miles south of Winkelman, moving northwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm, along 
with heavy rain.

Locations impacted include...
Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3298 11078 3299 11076 3302 11074 3303 11072
      3281 11053 3279 11076 3289 11100 3306 11083
TIME...MOT...LOC 2312Z 131DEG 7KT 3287 11073 

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:27 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 31, 2:27 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
227 PM MST Sat Jul 31 2021

.SYNOPSIS...Isolated to scattered showers and thunderstorms continue
into this evening. The overall trend in thunderstorm coverage will
be less for most of next week and focused south and east of Tucson.
High temperatures will trend up to near or slightly above normal by
midweek. Better coverage of showers and thunderstorms is possible by
next weekend.

&&

.DISCUSSION...A few showers and thunderstorms have managed to
develop across the area early this afternoon, mainly over the higher
terrain. Some of the cu field, however, looks to be struggling for
any meaningful vertical development. This could be due to some
weaker mid-level lapse rates as noted via the SPC Mesoanalysis.
Otherwise, there seems to be plenty of instability to work with, as
SBCAPE values are in excess of 1500 J/kg for most of the area. What
seems to be generating these values are temperatures within a degree
or two compared to this time Friday, and dewpoints 2-6 degrees
higher. Satellite PWAT estimates continue to be sufficient, on the
order of 1.2" near the AZ/NM border up to around 1.8" across western
Pima and Pinal Counties. The storms that have formed are not moving
very quickly due to weak steering flow, and anvils seemed to be
getting sheared off above H3.

Convection should increase slightly through the afternoon, though
the latest HRRR run isn't terribly excited and the U of A WRFs keep
activity mainly east of Tucson. However the NAMNest and other HREF
members are a bit more robust with precip continuing through the
evening and ending by about 01/03Z or 04Z. Threats remain the same
as they have in the past several days, with pockets of heavy
rainfall and gusty erratic winds associated with the strongest
storms. Additionally, the threat for flash flooding remains due to
soil saturation, so expect washes to be quick to react under the
heavier cores.

For Sunday, the upper ridge slides eastward a bit shunting moisture
into NM, resulting in thunderstorms remaining east of Tucson and
over the higher terrain. To start the new work week, high pressure
tries to establish itself to our south, gradually building and
migrating north/northwest through mid-week. We'll see an increase in
daytime temperatures as this occurs, with the low-grade monsoon
conditions continuing. Later in the week into next weekend, there is
fairly good deterministic and ensemble model agreement that high
pressure reorients itself near the Four Corners as low pressure
rides over the top through the northern tier of the CONUS. Look for
deeper easterly flow to return to southeast AZ, and with it an
uptick in shower and thunderstorm coverage as our above-average
monsoon season continues.

&&

.AVIATION...Valid through 02/00Z.
SCT clouds at 8k-12k ft MSL (locally BKN) and SCT-BKN clouds AOA 18k
ft MSL thru 01/05Z, then decreasing clouds. FEW-SCT clouds at 9k-13k
ft MSL developing aft 01/17Z thru the end of the forecast period.
ISOLD-SCT SHRA/TSRA thru 01/05Z and then again aft 01/19Z. Strong,
gusty and erratic wind gusts with TSRA to 40 kts, heavy downpours,
and temporary MVFR CIGS/VSBYS. Outside of TSRA outflows, SFC wind
will generally remain less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
are expected through Sunday, with a downward trend in storm activity
Monday through Wednesday when storm chances will mainly be east of
Tucson. An upswing in thunderstorm activity is expected going into
next weekend. Any thunderstorms that develop will be capable of
producing strong, gusty and erratic winds along with locally heavy
rainfall. RH values will remain well above critical thresholds the
next 7 days. After today, temperatures will be near normal through
at least Thursday. 20-foot winds will generally be less than 15 mph
when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None

&&

Carpenter/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 4:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
413 PM MST Sat Jul 31 2021

AZZ506-010000-
Southeast Pinal County including Kearny/Mammoth/Oracle-
413 PM MST Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PINAL COUNTY UNTIL
500 PM MST...

At 412 PM MST, Doppler radar was tracking a strong thunderstorm over
Dudleyville, or 8 miles south of Winkelman, moving northwest at 10
mph.

Winds in excess of 40 mph will be possible with this storm, along
with heavy rain.

Locations impacted include...
Dudleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3298 11078 3299 11076 3302 11074 3303 11072
      3281 11053 3279 11076 3289 11100 3306 11083
TIME...MOT...LOC 2312Z 131DEG 7KT 3287 11073

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:20 PM MSTSevere Thunderstorm WarningTWCPima55 min
Jul 30, 5:22 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 30, 6:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 6:33 PM MSTSpecial Weather StatementTWC42 min
Jul 30, 6:52 PM MSTSpecial Weather StatementTWC38 min
Jul 30, 7:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 7:20 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jul 30, 7:40 PM MSTSpecial Weather StatementTWC65 min
Jul 30, 7:49 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 30, 7:51 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 30, 7:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 30, 7:59 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 30, 8:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 30, 8:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 30, 8:35 PM MSTAreal Flood AdvisoryTWCPima115 min
Jul 30, 8:47 PM MSTFlash Flood WarningTWCPima118 min
Jul 30, 9:55 PM MSTSpecial Weather StatementTWCPinal65 min
Jul 30, 10:11 PM MSTFlash Flood WarningTWCPima4 hr
Jul 30, 11:37 PM MSTFlash Flood WarningTWCPima2 hr
Jul 31, 2:06 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 3:51 PM MSTAreal Flood AdvisoryTWCPinal114 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.